Hail, Crawford
- When
- April 15, 11:50 AM CST
- Where
- Crawford County, 1.3 mi ESE of Kirkwood
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.360, -94.710
Quarter sized hail was reported.
Thunderstorms developed along the Missouri and Kansas border during the afternoon. Before the storms moved into Missouri, hail up to the size of ping pong balls occurred in southeastern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Thunderstorms developed along the Missouri and Kansas border during the afternoon. Before the storms moved into Missouri, hail up to the size of ping pong balls occurred in southeastern Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 15, 11:20 AM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 1220 PM CDT Sat Apr 15 2023 Key Messages: 1. Weakening storm cluster getting into SE Kansas and western Missouri early this morning. Severe weather is not expected, but very small hail and brief gusty winds will still be possible. 2. Enhanced Risk for severe thunderstorms this afternoon into evening. Hail to the size of baseballs and damaging wind gusts up to 70 mph are the main threats. 3. Cool, dry and windy conditions Sunday with elevated to significant fire danger, especially west of Springfield. Additional elevated fire danger on Monday and Tuesday. 4. Slight Risk for severe storms next Thursday across southeast Kansas and western Missouri. .SHORT TERM...(Today and tonight) Issued at 412 AM CDT Sat Apr 15 2023 Now - This Morning: Regional radar imagery shows a cluster of decaying thunderstorms across east-central Kansas that have become established on an outflow boundary from earlier convection. HREF guidance shows this activity continuing to weaken with time as it moves eastwards into portions of our SE Kansas and west-central Missouri counties towards 5-7 AM this morning. No severe weather is expected with this activity, but very small hail, brief gusty winds up to 30-40 mph and lightning will be the main concerns. This activity should linger through mid morning across portions of west-central and central Missouri. Very mild low temperatures are in store for this morning given low-level warm advection and moisture advection. Low temperatures should range from the mid 50s over the eastern Ozarks to low 60s along and west of the I-49 corridor. Enhanced Risk for Severe Thunderstorms this Afternoon - Evening: Confidence in seeing severe thunderstorms develop this afternoon and move eastwards across the area into the first half of the evening is high. While model soundings show a capping inversion inhibiting convective development throughout the morning into midday hours, upper-level height falls will begin to interact with an approaching cold front moving into western portions of our CWA all-the-while eroding the capping inversion. Model soundings still differ slightly on exactly when this capping inversion erodes and storms begin to initiate, but 00Z HREF and some 06Z hi-res guidance paints a general window of 1-3 PM for storms beginning to initiate along and just ahead of the cold front. The earlier end of this window would have storms beginning to develop near the I-49 corridor, while initiation in the later portion of the window would be along or just west of the Highway 65 corridor. Model consensus would then show rapid storm intensification as storms begin to get east of Highway 65 and push eastwards across the remainder of the area before exiting the eastern Missouri Ozarks by around 8-9 PM.The 12z SGF sounding will help to clarify the strength of the capping inversion and paint a clearer picture of when storms would develop today. With regards to storm mode and the expected severe weather hazards, MLCAPE of 2000-2800 J/kg due to steep mid-level lapse rates and 0-6 km bulk shear of around 35-40 knots would support rapid development of supercell thunderstorms initially. The main concern with these supercells would be significant hail to the size of hen egg to baseballs in size (2-2.75") as supported by RAP Large Hail Parameters of 8-12 in addition to damaging straight- line winds. Several sounding analogs and CIPS analogs show matches with other events in which very large hail and damaging wind gusts have occurred. As for the damaging straight-line wind threat, the supercells will rapidly grow upscale into a broken line of thunderstorms (with some embedded supercells) as storms move east of the Highway 65 corridor. This would favor the damaging wind gust threat increasing to 70 mph given a favorable atmosphere for the development of stronger outflows. The embedded supercells would also still provide a lingering very large hail threat as storms push eastwards into the eastern Missouri Ozarks. The tornado threat looks lower, but not zero, during the afternoon and evening with these storms. While low level shear will be adequate for the development of low-level rotation, especially in bowing segments as the storms grow into a broken line, low-level storm relative helicity is relatively modest. The outflow from the current overnight thunderstorms may set up over portions of the area today, so where this outflow sets up could provide a localized source for the development of low-level rotation (and subsequent isolated tornado development) if any storms can become anchored on this outflow for a given period of time. Localized heavy rainfall rates will be possible in any of these intense thunderstorms. However, given the limited residence time of storms over any one location, no widespread flooding or flash flooding concerns are expected. The 00Z HREF 24 hour Probability Matched Mean shows the potential for a quick 0.75-1.5 inches of rain on a localized basis over central Missouri and areas east of the Highway 65 corridor, but more broad brushed forecast rainfall amounts of less than 0.5 inches are expected along and west of Highway 65. Tonight: Some lingering showers associated with the main upper-level vorticity moving overhead will continue tonight into Sunday morning. At the surface, gusty northwest winds will usher in much cooler air behind the departing cold front, with temperatures dropping through the 40s overnight and lows bottoming out around 40-45 degrees by early Sunday morning. .LONG TERM...(Sunday through Friday) Issued at 412 AM CDT Sat Apr 15 2023 Sunday - Early Next Week: Lingering showers during the morning on Sunday will exit central Missouri during the afternoon, with cloud cover gradually decreasing from southwest to northeast over the area from late morning through the afternoon on the back side of the departing surface low pressure. As a result, highs on Sunday will predominately settle in the 50s across the area, though some low 60s are possible across SE Kansas and far southwest Missouri where clouds will clear first. Sunday will be a very breezy day, with northwest winds of 20-30 mph and gusts up to 35-45 mph as highlighted by Bufkit Momentum transfer plots. These gusty winds combined with rapidly drying surface dewpoints will lead to minimum afternoon RH values of 25-35% over much of the area. Where the strongest winds and low humidity line up along and west of the Highway 65 corridor will see the potential for significant fire weather conditions, with elevated fire weather conditions elsewhere. Confidence is moderate regarding the potential need for both a Wind Advisory and Red Flag Warning for portions of the area on Sunday afternoon to early evening. While the winds weaken slightly for Monday and Tuesday, shortwave ridging will bring warmer temperatures in the mid 60s to mid 70s on Monday and 70s on Tuesday into the area with the airmass still remaining mostly dry. This would lead to additional elevated fire danger concerns for Monday and Tuesday as well. Some pockets of significant fire danger may even be possible again on Monday if winds and gusts end up slightly higher than the current forecast. There is a small set of ensemble models that break out some light rain on Tuesday, but confidence is low in this scenario at the moment and is reflected in PoPs of around or less than 20%. Wednesday - Friday: Ensemble clusters do show another upper-level trough approaching the area in the Wednesday to Friday timeframe, however there is still decent spread in the amplitude and timing of the trough and associated surface features during this timeframe. Despite the uncertainty, it does look like the best shower and thunderstorm potential is centered around Thursday at the moment, which aligns fairly well with the SPC's 15% severe thunderstorm risk outlook for the SE Kansas and western Missouri portions of our area on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1214 PM CDT Sat Apr 15 2023 For the 18z TAFS, some radar echoes starting to develop out west in the better CAPE and CU field. Should see convective initiation within the next hour or 2 and then spreading east across the remainder of the CWA through around 00z-01z. Have used a VCTS wording in JLN as they will be right on the edge of convective inititation, but will mainly be affecting the SGF/BBG locations between 19z-22z. Will likely see some IFR conditions with the convection and then again behind the front with a stratus deck. Winds will become westerly to northwesterly behind the front and remain gusty through the remainder of the period with some gusts up to 25 kts possible. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Rothstein LONG TERM...Rothstein AVIATION...Lindenberg
Hazardous Weather Outlook National Weather Service Springfield MO 442 AM CDT Sat Apr 15 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 442 AM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Limited excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... Weakening showers and thunderstorms will move into southeast Kansas and west central Missouri early this morning and into central Missouri through mid-morning. Severe weather is not expected with this round, but very small hail and brief gusty winds are still possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The severe thunderstorms will develop this afternoon beginning as far west as the Interstate 49 corridor, with higher confidence along and east of the Highway 65 corridor. These storms will exit the eastern Ozarks by mid evening. The main threats with these storms will be very large hail up to the size of baseballs and damaging wind gusts up to 70 mph. There is a very low threat for isolated tornadoes. Some localized heavy rainfall is also possible with these storms, but widespread flooding is not expected. Elevated to significant fire danger will develop across portions of the area on Sunday, with elevated fire weather conditions lingering into Monday and Tuesday. Wind gusts on Sunday could reach up to 45 mph. There is low potential for a few thunderstorms from Monday night into Tuesday morning and again on Wednesday. There is then increasing potential for thunderstorms from Wednesday night into Thursday with another approaching storm system. There is a limited risk for severe storms next Thursday across portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for areas east of Interstate 49. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Rothstein
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 AM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM HAIL 1 SW OLD LINN CREEK 38.07N 92.75W
04/15/2023 E0.70 INCH CAMDEN MO PUBLIC
DIME SIZED HAIL LASTED FOR ABOUT 4 MINUTES.
&&
FEHSpecial Weather Statement
National Weather Service Springfield MO
733 AM CDT Sat Apr 15 2023
MOZ069-070-081-151300-
Camden MO-Laclede MO-Pulaski MO-
733 AM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of northwestern
Laclede, northwestern Pulaski and southeastern Camden Counties
through 800 AM CDT...
At 733 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving northeast at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Lebanon, Richland, Stoutland, Swedeborg, Ozark Springs, Sleeper,
Montreal and Wet Glaize.
This includes Interstate 44 between mile markers 124 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3802 9251 3802 9240 3786 9222 3763 9268
3772 9276 3780 9277 3804 9253
TIME...MOT...LOC 1233Z 227DEG 29KT 3776 9268
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
HatchPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 AM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 AM HAIL 1 NNE OLD LINN CREEK 38.09N 92.73W
04/15/2023 U0.50 INCH CAMDEN MO PUBLIC
REPORT FROM MPING OF HALF INCH HAIL.
&&
FEHSpecial Weather Statement
National Weather Service Springfield MO
827 AM CDT Sat Apr 15 2023
MOZ082-151400-
Texas MO-
827 AM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of southern Texas
County through 900 AM CDT...
At 827 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cabool, or 11 miles east of Mountain Grove, moving northeast at 25
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Cabool, Houston, Raymondville, Yukon, Solo, Bucyrus, Simmons, Elk
Creek and Prescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3706 9197 3706 9221 3714 9225 3748 9198
3732 9171
TIME...MOT...LOC 1327Z 216DEG 23KT 3718 9207
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
HatchPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
857 AM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 AM HAIL 4 N CAMDENTON 38.01N 92.75W
04/15/2023 E1.00 INCH CAMDEN MO PUBLIC
REPORT FROM FACEBOOK WITH PHOTO.
&&
RNSpecial Weather Statement
National Weather Service Springfield MO
1234 PM CDT Sat Apr 15 2023
KSZ097-101-MOZ077-088-151815-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
1234 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of northern Cherokee,
southeastern Crawford, southwestern Barton and northwestern Jasper
Counties through 115 PM CDT...
At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pittsburg, Prairie State Park, Frontenac, Columbus, Arma, Jasper,
Cherokee, Weir, Mulberry, Scammon, Chicopee, Nashville, Mindenmines,
Franklin, Asbury, West Mineral, Waco, Roseland, Burgess and Beulah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3708 9493 3721 9504 3761 9469 3733 9429
TIME...MOT...LOC 1734Z 231DEG 29KT 3718 9490
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WiseThe Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 17:50 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail was reported.
Ping pong ball size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088963, 1088964.